MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS, INC. 1818910 LPS PROX TIB REPLC COMP XSM; LPS AND S-ROM : KNEE TIBIAL TRAY

DEPUY ORTHOPAEDICS, INC. 1818910 LPS PROX TIB REPLC COMP XSM; LPS AND S-ROM : KNEE TIBIAL TRAY
Model Number 1987-21-105
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/01/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Concomitant med products: lps prox tib replc comp xsm tibial component; unknown bone cement; unknown knee patella component; lps 24mm diaphyseal sleeve femur component; universal stem 75x18mm fluted knee component; universal stem 115x20mm fluted knee component; xsl mod rev dia sleeve base knee component; lps xx-sm hinge pin knee component; lps univ tib hin ins xsm 12mm knee component.
 
Event or Problem Description
Complaint description: patient correspondence states that the patient has a broken diaphaseal sleeve.On 2/21/2017 - sales rep ((b)(4)) was contacted via phone and email regarding the revision surgery for the patient.An email was sent to the sales rep with product return instructions.Product should be received by (b)(4).Update 03/31/2017 ¿medical records received.After review of the medical records for mdr reportability, in addition to what was previously reported, the medical records report that the knee arthroplasty failed at the diaphyseal taper junction of the stem tibial component causing the proximal aspect to become grossly loose.There was no new information that would affect the existing mdr investigation.The complaint was updated on: 04/18/2017.Update apr 10, 2017 and april 24, 2017: medical records received.After review of the medical records for mdr reportability, a doi was provided and lot number was provided.This complaint was updated on: 5/1/2017.Update may 15, 2017: legal medical records received.Medical records have been reviewed.X-ray impression from (b)(6) 2016 indicates substantially increased lucency from the compared x-ray on (b)(6) 2016, along the lateral and posterior bone cement interface associated with fracturing cerclage wires and angulation of the tibial stem component, findings consistent with hardware failure.Generalized marked soft tissue swelling is also noted.Reportability remains unchanged.Updated on (b)(6) 2017.Update may 24, 2017: legal medical records received.Upon review of medical records, it has been noted that this patient has been through numerous implant and explant procedures (approximately 7).Starting in 2005 through the present.It is unknown what the implanted products were until the 2012 implantation in which depuy products were used.He initially did well, unfortunately, a complication with the hardware at the area where the proximal tibia replacement engaged into the diaphyseal porous sleeve (recalled product) occurred.This continued for approximately one year where he has had basically hardware failure of the right knee, varus deformity, instability of the knee and associated pain.He states he is unable to do his activities of daily living as he would like to.Revision notes from 3-7-17 indicated that the femur replacement component was well fixed but the proximal tibia replacement component was broken off at the stem (which was well fixed in the porous sleeve).The 75x18 splined stem was added to complaint and reported for implant fracture.Patient harm codes of pain and instability have been added.Updated 6-23-2017 / investigation method: video - comact (b)(4) - a video was submitted showing the complainant's right knee.The video showed the patient standing in an upright position and moving the lower part of the knee joint side to side.The cause of the joint condition is unknown, but could be related to the reported device fracture.Recalled item? device evaluation comact (b)(4) - the submitted products were evaluated after decontamination by autoclave steam disinfection (hinge, tibial sleeve, tibial stem, and tibial component) or cold antiseptic soak in 2.5% glutaraldehyde (tibial insert).All analysis and examination of the submitted products was performed nondestructively.The metal post of the tibial insert was loose within the polyethylene, but was still attached.The two bumpers showed some pitting on the outer edges, but no wear on the interior hinge connection.Shallow pitting was noted on the superior surface of the condylar plateaus.The pitting was heavier on the lateral plateau than the medial one.Highest measured polyethylene loss on the tibial insert was on the medial condylar plateau was 0.02¿ (0.51mm) within the acceptable rage of polyethylene wear (<1mm per year).On the inferior surface, rotational wear and pitting was present.A few particles of bone were noted embedded in the surface, indicating the pitting could have been caused by third body wear.Some minor wear was also noted on the polyethylene around the tibial post.Wear was present on the anterior of the insert ¿ this can most likely be attributed to retrieval and handling damage.The tibial sleeve had fractured approximately ¼¿ proximal to the porous coating region.The fracture occurred near the distal end of the taper connection with the adaptor on the tibial tray.The fracture surface and surround area were damaged, from secondary damage after the fracture and retrieval of the prostheses.Some fretting damage was noted on the sleeve near the fracture surface, but the damage made assessing the degree of fretting difficult.Fretting may suggest that the connection between the adaptor and the sleeve was loosening.The proximal tibial sleeve was received connected to an adaptor and the distal tibial tray.There were areas of polishing on the medial side of the distal tray, and the inferior surface of the lateral tray.This may suggest that some degree of loosening had occurred.The porous coating on the anterior side shows evidence of boney ingrowth.The distal portion of the tibial sleeve was received attached to the tibial stem.There was no wear or other signs of loosening on the stem.Some retrieval marks were present on the proximal portion.The porous coating on the sleeve had been damaged during retrieval, but there was evidence of boney integration throughout.Bone, approximately ¼¿ thick, was present on the lateral side.The distal fracture surface of the sleeve was examined scanning electron microscopy due to the observed damage, no specific initiation was found.However, fatigue striations typical of high-cycle, low-stress fatigue were observed at multiple locations around the fracture surface.On the basis of these observations, the tibial stem fractured due to high-cycle, low-stress fatigue.There were no inclusions or other defects observed that could have contributed to crack initiation or propagation.Investigation summary: patient correspondence states that the patient has a broken diaphaseal sleeve.
 
Additional Manufacturer Narrative
Pc(b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary
=
> no device associated with this report was received for examination.A worldwide complaint database search found no other related reported incidents against the provided product code/lot number combination since release for distribution.Based on previous investigations, this complication of joint replacement is unlikely to have been the result of a device failing to meet required specifications.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LPS PROX TIB REPLC COMP XSM
Common Device Name
LPS AND S-ROM : KNEE TIBIAL TRAY
Manufacturer (Section D)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic drive
warsaw IN 46581 0988
MDR Report Key7859721
Report Number1818910-2018-68814
Device Sequence Number19240726
Product Code KRO
UDI-Device Identifier10603295079071
UDI-Public10603295079071
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K062301
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1987-21-105
Device Catalogue Number198721105
Device Lot NumberE5EKF1000
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/14/2018
Supplement Date Received by Manufacturer10/12/2018
01/24/2020
Initial Report FDA Received Date09/10/2018
Supplement Report FDA Received Date10/12/2018
01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age53 YR
Patient Weight113